Acute Respiratory Failure Following Severe Arsenic Poisoning

Chest. 1979 Nov;76(5):596-8. doi: 10.1378/chest.76.5.596.

Abstract

A 47-year-old man had an episode of severe respiratory failure after acute intoxication with arsenic. Features of the initial clinical presentation included nausea, vomiting, and diarrhea, acute psychosis, diffuse skin rash, and marked pancytopenia. A peripheral neuropathy then developed which resulted in severe weakness of all muscles of the limbs, the shoulder and pelvis girdles, and the trunk. The neuropathy continued to progress despite treatment with dimercaprol (BAL in oil). Five weeks after the initial exposure, the patient was no longer able to maintain adquate ventilation and required mechanical ventilatory support. Improvement in the patient's neuromuscular status permitted successful weaning from the ventilator after one month of mechanical ventilation. Long-term follow-up revealed no further respiratory difficulty and slow improvement in the strength of the peripheral muscles.

Publication types

  • Case Reports

MeSH terms

  • Arsenic Poisoning*
  • Dimercaprol / therapeutic use
  • Humans
  • Male
  • Middle Aged
  • Peripheral Nervous System Diseases / chemically induced
  • Peripheral Nervous System Diseases / drug therapy
  • Psychoses, Substance-Induced / etiology
  • Respiration, Artificial
  • Respiratory Insufficiency / chemically induced*
  • Respiratory Insufficiency / therapy

Substances

  • Dimercaprol